There are different ways that balding is caused. One of the most common is the genetically induced hair loss called androgenic alopecia. This might be responsible for the majority of balding cases though there are others that can influence it as well. Examples of which are disease, illness and stress. Medication is also one of the factors that can cause it. The way these causes will manifest will vary and there is no one way that the baldness will appear on the scalp. Some would appear in patches, others would be sudden and there will also be cases where the progression will be quite gradual.

Finding out what is causing the hair loss is the first step toward treatment. It is not recommended to self-medicate or use other remedies to address the hair loss that is still awaiting proper diagnosis. Knowing the root cause of the hair loss will help find a more specific remedy for its treatment.

antidepressants

Take medication induced hair loss for example. A person who is thoroughly informed about the kinds of drugs he is taking to treat a certain ailment would be prepared for the onset of balding. Most medication requiring a prescription can bring it about. It is a known side effect for treatment of high blood pressure, cholesterol, depression, glaucoma and acne. There are more drugs that can encourage hair loss and these are but a few of them.

The use of anti-depressants is one of the most common ways to bring about balding. Elavil, Norpramin, Prozac and Zoloft are just some of the products that can cause hair loss. This does not mean however that taking it will automatically result in balding. There have just been quite a few cases that it has happened. Fortunately, hair will regrow when these drugs are no longer ingested.

Medication induced hair loss is evidenced through the condition known as telogen effluvium. This is caused by the rapid change between the anagen to the telogen stages in the hair growth cycle. It is in the anagen stage where hair grows and the telogen stage is during the time where hair is at rest or is lost. Hair is then shed in clumps because of the increase of hair follicles being at rest and not enough of them exhibiting growth.

There might be some ingredients in the different kinds of anti-depressants that may be causing it. Another tactic might be to switch the use of these brands around. It may be just a matter of finding the right one to use to avoid hair loss. Dosage reduction is another tactic to employ if taking the anti-depressant is an absolute necessity. Using other medication such as minoxidil and finasteride can help increase hair growth despite using a hair loss causing medication. The difficulty about these drugs however is the potential side effects. It may be able to tackle the hair loss, even encourage hair growth in the process but add on to the depression that the person may be carrying. Minoxidil may cause chest pains and itchiness while finasteride may result in impotence. There are other side effects with finasteride such as a low sperm count and decreased libido. These have been known to persist despite discontinuing its use. Both anti hair loss medications require that they be taken continuously for it to take effect. As a reminder, these drugs should only be used together with anti-depressants only after consultation with a qualified physician.

Can anti-depressants cause hair loss?